Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 244, NWS Kansas City, MO

August 8, 2015Bates County, Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 8, 2015, 7:12 AM CDT for Bates County, Missouri; Linn County, Miami County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2015, 7:12 AM CDT (12:12 UTC)
Expired
Aug 8, 2015, 7:45 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:20 AM CDTTSTM WND DMG2 N Fontana, KSSEVERAL TREES DOWN 6-8 INCHES IN DIAMETER JUST NORTH OF FONTANA.
Aug 8, 7:43 AM CDTHAIL 0.75La Cygne, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2768 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS53 KEAX 081212
SVREAX
KSC107-121-MOC013-081245-
/O.NEW.KEAX.SV.W.0244.150808T1212Z-150808T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 AM CDT SAT AUG 8 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 745 AM CDT

* AT 712 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FONTANA...OR
  NEAR LA CYGNE...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LA CYGNE...DREXEL...LINN VALLEY...FONTANA...AMSTERDAM...MERWIN AND
  NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3838 9488 3853 9481 3849 9461 3848 9461
      3847 9449 3820 9463
TIME...MOT...LOC 1212Z 314DEG 20KT 3844 9480 

HAIL...1.00IN
WIND...60MPH
 
$$

LAFLIN
2 follow-up statements
361 
WWUS53 KEAX 081228
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 AM CDT SAT AUG 8 2015

KSC107-121-MOC013-081245-
/O.CON.KEAX.SV.W.0244.000000T0000Z-150808T1245Z/
LINN KS-MIAMI KS-BATES MO-
728 AM CDT SAT AUG 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHEASTERN LINN...SOUTHEASTERN MIAMI AND NORTHWESTERN BATES
COUNTIES...

AT 728 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LINN VALLEY...
OR NEAR LA CYGNE...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LA CYGNE...DREXEL...LINN VALLEY...FONTANA...AMSTERDAM...MERWIN AND
NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3845 9485 3849 9461 3848 9461 3847 9449
      3820 9463 3838 9488
TIME...MOT...LOC 1228Z 317DEG 24KT 3836 9470 

HAIL...0.88IN
WIND...60MPH
 
$$

LAFLIN
258 
WWUS53 KEAX 081239
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
739 AM CDT SAT AUG 8 2015

KSC107-121-MOC013-081249-
/O.EXP.KEAX.SV.W.0244.000000T0000Z-150808T1245Z/
LINN KS-MIAMI KS-BATES MO-
739 AM CDT SAT AUG 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINN...
SOUTHEASTERN MIAMI AND NORTHWESTERN BATES COUNTIES WILL EXPIRE AT 745
AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3845 9485 3849 9461 3848 9461 3847 9449
      3820 9463 3838 9488
TIME...MOT...LOC 1236Z 314DEG 20KT 3836 9470 

$$

LAFLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:34 AM CDT, 38 minutes earlier.

Area forecast discussion, Aug 8, 6:34 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT SAT AUG 8 2015

.DISCUSSION...
Issued at 357 AM CDT SAT AUG 8 2015

As was anticipated last night, High Plains convection has congealed
into an overnight MCS, which has made pretty good progression across
northern Kansas, into north central Kansas. Models have had a rough
time resolving exactly how this MCS will behave as it continues east.
NAM consistently indicates that this complex will lose steam as the
night progresses, but HRRR continues to insist that the complex will
continue it, albeit weakening along the way, into the KC metro around
sunrise. General thought as the morning progresses is a bit in the
middle between these two solutions. The low level jet, apparently
helping this complex persist is not very strong, but it also doesn't
appear to weaken much as one gets closer to the KC Metro. However,
with the outflow from these storms already pushing out ahead of the
complex, there is a good bet that stabilization of the effective
layer will gradually occur and the storms will eventually lose their
strength. Have the best chance of rain occurring across the far
northwestern part of the CWA, in NW Missouri and NE Kansas, with
diminishing (but non-zero) chances farther south and east.

The focus then shifts to a complicated and conditional forecast for
Saturday. Heat headlines currently ongoing will be allowed to
continue, however confidence in these abnormally hot temperatures
isn't quite as high as it was yesterday. The aforementioned storm
complex could change the evolution of the heat today across a good
portion of the area. If the HRRR has its way and the complex dives
all the way into the KC Metro it would bring at least some rain into
the morning hours, with likely some cloud debris lingering around
for a good portion of the morning. Even with all these qualifiers
it's still anticipated that the surface will recover, despite the
stable rain cooled air moving through this morning. Expect heat
indices to jump into the 100 to 105 range this afternoon with some
locations perhaps reaching a little higher, mainly along and south
of the MO River.

That leads to the complications and conditions related to the storm
chances later this afternoon and this evening. Mid level flow
continues to reside over the central and northern plains with the
center of the mid level ridge well south of the forecast area in the
eastern southern plains. At the surface an unseasonably deep trough
will form across the central High Plains and eject into the lower
central plains. In response to this low to the west S/SE winds will
pick up during the day, and likely overcome the cooler air, causing
temperatures to jump back into the upper 80s, and very possibly the
lower 90s. Across far northern Missouri, where cloud debris will
likely be the thickest, as well as perhaps along or north of the
warm front temperatures won't get quite as warm as areas along and
south of I-70. Depending on how well skies clear out this afternoon
another round of storms will be possible, most likely across SE
Nebraska, eastward across northern Missouri and southern Iowa. Most
models continue to indicate a scenario where storms indeed fire
later today. The lack of any appreciable mid level support for
ascent this afternoon will exaggerate the capping inversion, which
will keep storms at bay for at least the afternoon, into the evening
hours. By the 22z to 00z time period the low level jet at 850 mb
will pick up in intensity and likely give the final push needed to
get storms to go up, likely in SE Nebraska or NE Kansas. Should these
storms become surface based, which isn't out of the question, a very
impressive thermal and wind profile will be in place to bring some
powerful storms. With the aforementioned SE surface flow, the
strengthening LLJ, as well as the westerly mid level flow around 40
kts. The wind profile will be ample for supercell storms to form
later this evening in the SE Neb/NW Mo/NE Ks area. ML CAPE values
approaching 2000 to 3000 J/KG will provide the necessary instability
to complement the deep layer shear nicely. Given that supercells are
possible, hail and wind would be the most likely hazards with these
storms; however not to be discounted, very impressive hodographs are
present across the area of concern, with very long and clockwise
curved hodographs. This would introduce a rather concerning tornado
risk, especially for early August. Given the weak forcing it's
certainly possible that early storms will be somewhat discreet,
which would increase the concern for supercellular storms. However,
by 00z to 03z the discreet storms will likely congeal into a more
robust complex and drive eastward, likely along the MO/IA border,
bringing a wind and hail threat, along with a flash flooding threat.
Given the LLJ maintenance overnight and PWAT values approaching 2 to
2.5 inches it's possible that areas along and north of HWY 36
tonight could see some flooding and/or flash flooding. By early
Sunday morning expect these storms to have moved off to the east and
chances for rain gradually diminishing through the day on Sunday.

For Sunday, warm conditions will continue for the forecast area,
again, mainly across the southern zones. Anticipate temperatures
again to reach the 90s, with heat indices in the 100 to 105 range
across areas along and south of the MO River. But again, depending
on how the area clears, the areal extent of the heat for Sunday is a
bit up in the air, so will forgo a heat headline for now, but one
may be necessary for areas along and south of the MO River.

For Sunday, into Monday the large ridge will shift a little back to
the west, putting the forecast area under more of an influence of
the large trough over the Great Lakes region as opposed to the
western ridge. A short wave trough will glide through the area on
Monday, which should bring another chance for some rain, as well as
a cooler air mass. For the rest of the week, expect temperatures to
be a bit more comfortable with temperatures generally in the 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 629 AM CDT SAT AUG 8 2015

Morning showers and thunderstorms will likely move out of the area by
mid morning, with VFR conditions prevailing. Winds will pick up out
of the southeast by mid to late morning around 15 to 20 kts. KSTJ
could see some thunderstorm activity later tonight, but the bulk of
it should remain north of KSTJ nearer to the IA/MO border.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY from Noon today to 9 PM CDT this evening for
     KSZ025-057-060-102.

     EXCESSIVE HEAT WARNING from Noon today to 9 PM CDT this evening
     for KSZ103>105.

MO...HEAT ADVISORY from Noon today to 9 PM CDT this evening for
     MOZ011>014-020>023-030-031-038-039-043>046-053-054.

     EXCESSIVE HEAT WARNING from Noon today to 9 PM CDT this evening
     for MOZ028-029-037.

&&

DISCUSSION...Leighton
AVIATION...Leighton
Hazardous weather outlook, Aug 8, 4:20 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT SAT AUG 8 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
420 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED STORMS MAY REDEVELOP THIS AFTERNOON OR THIS EVENING
 ACROSS NORTHEAST KS AND NORTHERN MO. A FEW STRONG TO SEVERE STORMS
 ARE POSSIBLE...AND ALL SEVERE WEATHER HAZARDS ARE A THREAT IN THE
 STRONGEST STORMS...ESPECIALLY NORTH OF U.S. HWY 36.

 HEAT INDICES MAY CLIMB INTO THE 102 TO 106 DEGREE RANGE THIS
 AFTERNOON ALONG AND SOUTH OF THE MISSOURI RIVER.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 A FEW ADDITIONAL STORMS ARE POSSIBLE SUNDAY...BUT ARE NOT EXPECTED
 TO BE SEVERE AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 8, 5:47 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 AM CDT SAT AUG 8 2015

KSZ057-105-081130-
MIAMI KS-JOHNSON KS-
547 AM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND
NORTHWESTERN MIAMI COUNTIES UNTIL 630 AM CDT...

AT 546 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PLEASANT GROVE TO NEAR
CENTROPOLIS...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...DE SOTO...PAOLA...SPRING HILL...
EDGERTON...CLEARVIEW CITY...CLARE AND HILLSDALE.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND
215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3854 9486 3862 9506 3897 9505 3897 9479
TIME...MOT...LOC 1046Z 291DEG 28KT 3890 9522 3870 9526

LAFLIN
Special weather statement, Aug 8, 6:45 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 AM CDT SAT AUG 8 2015

KSZ057-081215-
MIAMI KS-
645 AM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI COUNTY UNTIL
715 AM CDT...

AT 644 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSAWATOMIE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE AND BEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3847 9507 3863 9506 3862 9477 3839 9487
      3839 9489
TIME...MOT...LOC 1144Z 290DEG 15KT 3855 9500

LAFLIN
Special weather statement, Aug 8, 7:06 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 AM CDT SAT AUG 8 2015

KSZ057-060-081245-
MIAMI KS-LINN KS-
706 AM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN AND
SOUTHEASTERN MIAMI COUNTIES UNTIL 745 AM CDT...

AT 706 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FONTANA...OR NEAR OSAWATOMIE...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA CYGNE...DREXEL...LINN VALLEY...FONTANA AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3839 9487 3858 9479 3856 9461 3845 9461
      3829 9467
TIME...MOT...LOC 1206Z 295DEG 17KT 3847 9486

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:13 AM CDTSpecial Weather StatementEAXBates, Henry32 min
Aug 8, 8:17 AM CDTSevere Thunderstorm WarningEAXBates13 min
Aug 8, 3:42 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Daviess, DeKalb, Gentry and 9 more18 hr
Aug 8, 5:47 AM CDTSpecial Weather StatementEAXJohnson43 min
Aug 8, 6:45 AM CDTSpecial Weather StatementEAXMiami30 min
Aug 8, 7:06 AM CDTSpecial Weather StatementEAXMiami39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.